Aluminum Phosphide Poisoning: A Case Series in North Iran

Nosrati, Anahita and Karami, Mohammad and Esmaeilnia, Majid (2013) Aluminum Phosphide Poisoning: A Case Series in North Iran. Asia Pacific Journal of Medical Toxicology, 2 (3). pp. 111-113.

[img]
Preview
Text
APJMT_Volume 2_Issue 3_Pages 111-113.pdf

Download (23kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_1674.html

Abstract

Background: Aluminum phosphide (AlP) poisoning is one of the most life threatening emergencies. In this study, demographic characteristics, clinical profiles and outcomes of a series of patients presented with AlP poisoning in north Iran are described. Methods: The study was a retrospective descriptive medical chart review of AlP poisoned patients who were admitted to internal ward of Imam Khomeini hospital, Sari, Iran, from July 1st 2011 to July 1st 2012. Collected data included gender, age, intention of poisoning, amount of AlP ingested, clinical manifestations at admission, therapeutic interventions, laboratory tests and outcome. Results: During the one-year period, 8 patients which were all men with mean (SD) age of 40.5 (22.5) years were admitted with AlP (rice tablet) poisoning. The most common signs and symptoms at admission were nausea and vomiting (100), metabolic acidosis (100) and hemodynamic instability (87.5). All cases were poisoned as a result of suicidal attempt leading to 5 (62.5.6) deaths. Compared with the patients who survived, those who died had taken higher doses of AlP, developed hepatic dysfunction in higher rates and had severer metabolic acidosis. All patients were admitted to intensive care unit and received gastric washing with sodium bicarbonate, followed by activated charcoal therapy and intravenous calcium gluconate for decontamination purposes. The median (IQR) of length of hospital stay was 2 (1-4) days. Conclusion: AlP is a low-cost highly-toxic rodenticide. It is easily available and used as a toxic compound for suicide in the Asia region. There has been no effective antidote available for treatment of AlP poisoned patients; thus, symptomatic management should be taken into consideration as soon as possible. Â

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 12 Oct 2017 17:04
Last Modified: 12 Oct 2017 17:04
URI: http://eprints.mums.ac.ir/id/eprint/8183

Actions (login required)

View Item View Item